Alert archive / Texas / Small Craft Advisories in 2016

Small Craft Advisory 49, NWS Brownsville, TX

December 2, 2016

NWS Brownsville, TX issued this small craft advisory at Dec 2, 2016, 1:45 PM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2016, 1:45 PM CST (19:45 UTC)
Expired
Dec 2, 2016, 9:42 PM CST
In force
8 hr
Issued by
NWS Brownsville, TX

The text

As transmitted.

554 
WHUS74 KBRO 021945
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CST FRI DEC 2 2016

...SWELLS ARE AMPLIFYING WAVE HEIGHTS...

.A LONG EASTERLY GULF FETCH IS MAINTAINING A SIGNIFICANT SWELL
COMPONENT TO SEAS OFFSHORE.

GMZ170-175-030600-
/O.NEW.KBRO.SC.Y.0049.161202T1945Z-161203T0600Z/
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
145 PM CST FRI DEC 2 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

* WINDS...EAST 16 TO 21 KNOTS.

* WAVES/SEAS...FIVE TO SEVEN FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
506 
WHUS74 KBRO 030342
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
942 PM CST FRI DEC 2 2016

...WINDS AND SEAS SUBSIDING FOR THE OVERNIGHT HOURS...

.A WARM FRONT WILL CONTINUE TO EASE NORTH OF BAFFIN BAY OVERNIGHT.
LIGHT TO MODERATE WINDS AND MODERATE SEAS WILL FOLLOW...REMAINING
BELOW CRITICALLY HAZARDOUS LEVELS TO SMALL CRAFT.

GMZ170-175-030445-
/O.CAN.KBRO.SC.Y.0049.000000T0000Z-161203T0600Z/
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
942 PM CST FRI DEC 2 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

AT 9 PM CST...SEAS HAD SUBSIDED TO 5 TO 6 FEET AND WINDS RANGED
FROM 10 TO 15 KNOTS ON AVERAGE ACROSS THE LOWER TEXAS GULF WATERS.
CONDITIONS ARE EXPECTED TO REMAIN SIMILAR THROUGH THE NIGHT AND
INTO EARLY SATURDAY MORNING.

AS LOW PRESSURE INTENSIFIED EAST OF THE SIERRA MADRE ON SATURDAY,
WINDS AND SEAS WILL INCREASE FROM LAGUNA MADRE THROUGH THE LOWER 
TEXAS GULF WATERS...AND ADDITIONAL ADVISORIES MAY BE REQUIRED.

$$

52/BSG

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this small craft advisory went out at Dec 2, 11:18 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 2, 11:18 AM CST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
1118 AM CST Fri Dec 2 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A synoptically driven southeast flow will sustain low
level moisture advection into the CWA...saturating a portion of
the column. Southwest flow aloft into a weak ridge will tend to
provide subsidence and capping. A cut off low is well to the west.
Under this scenario, MVFR ceilings now in place will continue,
with a period of IFR possible this evening and into tonight as
winds decrease slightly.

&&

.PREV DISCUSSION... /issued 600 AM CST Fri Dec 2 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Several challenges in the aviation forecast today.
Light showers have already developed in the vicinity of the Rio
Grande Valley airports, per current radar imagery. Ceilings have
been variable the past few hours but generally are being pulled
down to MVFR in these showers but around 5kft. otherwise.
Shower/rain coverage should taper off some after noontime for the
mid-Lower RGV as a warm front lifts northward away from the area.
Thunderstorms are not out of the question this afternoon but
areal coverage expected to be too sparse to include in TAF's. SE
winds will pick up to breezy levels with MVFR ceilings persisting
through the afternoon at BRO...but possibly lifting to VFR for a
few hours later this afternoon at HRL and MFE. Continued moist SE
flow beneath a low-level inversion should return MVFR ceilings to
the terminals this evening through the overnight, possibly
dipping to IFR late tonight at MFE.

PREV DISCUSSION... /issued 424 AM CST Fri Dec 2 2016/

SHORT TERM (Today through Saturday):
A warm front will lift northward through the CWA this morning,
then become more-or-less stationary just north of the area through
Saturday. Southwesterly flow aloft will be maintained as an
upper-level trough, currently dropping into the Desert Southwest,
dips further southward and cuts off over Sonora state in Mexico.
Southeasterly winds at the surface will continue to pump in Gulf
moisture at low levels with dewpoints in the mid-Lower RGV rising
into the low 70s today. So the atmosphere will be moisture-rich,
especially today, with precipitable water values running in the
1.6-2.0" range, or in the upper 10% of climatology.

Upshot is that scattered to numerous showers and thunderstorms are
on tap for today, with activity becoming more isolated to scattered
(especially south) on Saturday.  In spite of all this, generally
modest rainfall amounts are expected, with WPC progs indicating a
few tenths of an inch accumulation for most locations, though more
is certainly possible where heavier downpours occur. Limiting factor
seems to be lift/dynamics.  Once the warm front progresses northward
today, best isentropic lift will be north of the CWA.  Although the
entire area will remain in the warm sector, the core of the upper
low will still be far to the west, and no areas of enhanced jet
dynamics are evident.

Storm Prediction Center has placed much of the area...except for
Cameron, SE Hidalgo, and most of Willacy counties...into a Marginal
Risk for severe thunderstorms today.  All things considered, this
seems reasonable.  Fast mid-level flow will yield 0-6km bulk shear
values of 35-45 knots this afternoon and evening as CAPE values
reach 1000-1500 J/kg per BUFKIT forecast soundings.  Low-level warm
advection will form a cap, however, so widespread severe storms are
not expected.  Primary threats from any strong/severe storms would
seem to be wind and marginally severe hail.  Although low
probability, a tornado cannot be ruled out due to good directional
shear with helicity values in the 150-200 m^2/s^2 range.  May need
to monitor this if any storms moving off the higher terrain in
Mexico can become surface-based over northwestern part of the CWA
this evening. Storm motion will be fairly rapid at 30-40 knots from
southwest to northeast.

Not a great deal of change for Saturday, though PoP's are lower,
especially south, as the warm frontal dynamics nudge even a bit
further north.  Warm and humid conditions, with highs in the low-mid
80s and scattered showers and thunderstorms, will be the rule.

LONG TERM (Saturday Night through Thursday):
With the models still remaining consistent in the development and
cutting off of H5 low into northwest Mexico, same forecast puzzle
remains for Deep South Texas in the long term forecast: when will
the H5 low eject, and what path will it take, when will the
surface cyclogenesis commence, which path will it take when it
ejects, and when will the wraparound cold front sweep through the
region? Models have come together considerably in the past 36
hours, focusing the precipitation on the Saturday Evening through
Sunday time periods. With deep moisture in the parcel and strong
jet dynamics, have no trouble with likely pops with embedded
thunder all of Sunday into Sunday evening. Once the surface low
departs to the northeast Monday morning, the northwest flow sfc
and aloft will draw drier air quickly into the region. Any
leftover rainfall should be complete by noon, with quickly
decreasing cloud cover through the remainder of the day. The high
pressure behind the front moves to the east quickly, so that by
Tuesday, weak onshore flow is already returning. This will be
short-lived, as the next rush of cold air is noted in all models.
Unfortunately, the models are again differing from timing issues,
with the final arrival of this front ranging from Wednesday
afternoon to Thursday Morning. Have gone with a middle ground
between models, depicting a frontal passage Wednesday evening.
This will mean cold lows for dawn Thursday, with minimal diurnal
temperature increases for the day Thursday struggling to reach 60
degrees.

MARINE:
Now through Saturday: Latest conditions at Buoy 020 as of 250am
CST show winds ESE at 16G20 knots with seas about 6 ft. Small
Craft Exercise Caution Conditions have been maintained for the
Gulf Waters 20-60nm out. These moderate to fresh SE winds will
continue today and strengthen a bit more on Saturday, as the
pressure gradient tightens in response to a surface low
approaching from the west. Seas are expected to build to near 7
ft. over the Gulf waters by Saturday morning, so Small Craft
Advisories may be required. Winds may also increase to SCA levels
over the Laguna Madre in the afternoon.

Saturday night through Tuesday: Agitated marine conditions are
forecast the latter half of the weekend, with low pressure
developing along the immediate coast. Saturday night into Sunday,
the surface trough will be lurking inland, keeping marine winds
from the southeast around 15 knots, with seas generally running 6
to 7 feet. Around midnight Monday, the surface low will be
deepening just off the coastline, and sweeping off to the
northeast. This will bring brisk northwest winds of 15 to 20 knots
by sunrise Monday, continuing through the afternoon. This will
continue to produce swells around 6 feet for the Gulf waters, with
a likely shortening of the period as the northwest Gulf
experiences some significant churn. High pressure quickly moves
into the northwest gulf Monday night, with much lighter winds and
seas relaxing to 2 to 3 feet during the day Tuesday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/60
Hazardous weather outlook, Dec 2, 5:02 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
502 AM CST FRI DEC 2 2016

TXZ248>257-022300-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
502 AM CST FRI DEC 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. PRIMARY THREATS ARE WIND GUSTS TO 60 MILES PER HOUR AND
HAIL UP TO THE SIZE OF QUARTERS.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE THROUGH AT LEAST
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

GMZ130-132-135-150-155-170-175-022300-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
502 AM CST FRI DEC 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES MAY BE REQUIRED PERIODICALLY FROM SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

53

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 1:35 PM CSTCoastal Flood StatementBROKenedy10 hr

Nearby

Small Craft Advisories in Texas, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.